Storm Surge/Tide, Volusia
- When
- September 5, 4:00 AM EST to 12:00 PM EST
- Where
- Volusia forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Hurricane Frances made landfall at about high tide, after midnight on the 5th. The highest surges occurred south of Ft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Hurricane Frances made landfall at about high tide, after midnight on the 5th. The highest surges occurred south of Ft. Pierce Inlet. This was associated with the inner eye wall band as it was blowing normal to the coast. Surge levels ran from 3 to 4 feet from Cape Canaveral, north through Volusia County. Surge levels ran from near 6 feet south of Cape Canaveral to near 8 feet in Ft. Pierce. The surge was less over Martin County, although there was a strong longshore current and considerable beech erosion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 3:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
420 AM EDT SUN SEP 5 2004
.DISCUSSION...
..CENTER OF HURRICANE FRANCES DRIFTING WEST TOWARD LAKE OKEECHOBEE...
...DAMAGING WINDS AND SQUALLS CONTINUE OVER THE ENTIRE AREA...
...POTENTIALLY LIFE THREATENING SITUATION CONTINUES AS THREATS FROM
WIND AND FLOODING CONTINUE...
THE LARGE EYE OF HURRICANE FRANCES IS NOW JUST ABOUT ALL THE WAY
ONSHORE...ALTHOUGH THE CONVECTIVE BANDING ASCD WITH THE REMNANTS OF
THE EASTERN EYE WALL IS STILL OFFSHORE - A TESTAMENT TO JUST HOW
MASSIVE AND SLOW MOVING FRANCES CONTINUES TO BE. THE HURRICANE WILL
CONTINUE TO LUMBER ALONG BTWN W AND WNW ACROSS THE SOUTHERN PENIN
TODAY...BUT WILL ONLY REACH TO NEAR TAMPA BY THIS EVENING. THIS
MEANS WE WILL BE DEALING WITH STRONG TS FORCE WINDS FOR SEVERAL
HOURS OVER THE ENTIRE AREA - WHILE EARLY ON SUSTAINED WINDS WILL BE
NEAR HURRICANE FORCE ALONG THE COAST...AND GUSTING TO HURRICANE
FORCE IN SQUALLS ELSEWHERE.
AS MENTIONED IN THE AFD UPDATE...WE ARE PARING BACK THE INLAND HURCN
WIND WARNING FROM ORANGE COUNTY NORTHWARD TO AN INLAND TROPCIAL STORM
WIND WARNING. WE WILL STILL BE FORECASTING WIND *GUSTS* TO HURRICANE
FORCE IN SQUALLS...HOWEVER WE NO LONGER ANTICIPATE POTENTIAL FOR
SUSTAINED 74 MPH WINDS FROM THE METRO ORLANDO AREA NORTHWARD. THIS
DOES NOT MEAN THE DANGER HAS BECOME ANY LESS SIGNIFICANT FROM THE
HURRICANE - WE ARE LOOKING AT VERY STRONG SUSTAINED WINDS WELL ABOVE
THE MINIMUM CRITERIA FOR TS FORCE IN THE INLAND TS WIND WARNING
AREA...AND THESE WINDS WILL EASILY GUST ABOVE HURRICANE FORCE IN
SQUALLS.
ANOTHER PROBLEM WILL CONTINUE TO BE HEAVY RAINFALL. RADAR ESTIMATES
ARE PRETTY COMPARABLE TO GAGE DATA...AND SHOW WIDESPREAD 2 TO 4 INCH
AMOUNTS WITH LOCAL RAIN TOTALS OF 6 TO 8 INCHES ALONG THE TREASURE
COAST. EXPECT THE FLOOD WARNING WILL BE EXTENDED PAST 6 AM...BUT WE
HAVE THE OPPORTUNITY TO WAIT UNTIL THE AFTN PACKAGE BEFORE DOING
ANYTHING WITH THE FLOOD WATCH BEYOND 00Z.
MON-TUE...EFFECTS OF FRANCES WILL LINGER AS SHE MOVES ONSHORE OVER
THE CENTRAL FL PANHANDLE...THOUGH THE EFFECTS ON TUE WILL BE MUCH
LESS PRONOUNCED. STRONG AND DEEP S/SWRLY FLOW ON HER BACKSIDE WILL
CONTINUE TO PULL MOISTURE UP FROM THE TROPICS...PROVIDING THE LCL
STORM ENVIRONMENT WITH PLENTY OF FUEL FOR SCT/NMRS SHRA/TSTORMS EACH
DAY. WILL CONTINUE WITH SCT-NMRS POPS ON MONDAY...TAPERING TO SCT
ON TUE. ONE FLY IN THE OINTMENT IS THE POSSIBILITY OF SUPRESSION ON
THE BACKSIDE OF FRANCES...AND GFS/ETA MODELS DO INDEED INDICATE A
LARGE 10C DEG THERMAL CAP AT H70 ON MONDAY. HOWEVER...GIVEN THE
FACT THE STATE STILL BE IN A TROPICAL ENVIRONMENT...BELIEVE THE CAP
WILL NOT BE AS BIG A FACTOR AS IT NORMALLY WOULD BE.
WED-SAT...
ATLC RIDGE AXIS WILL REBUILD IN THE FL STRAITS BEHIND FRANCES ON WED
AND WILL SLOWLY BUILD NORTH THROUGH THE REMAINDER OF THE WEEK.
.MARINE...HURRICANE WINDS CONDITIONS WILL CONTINUE THROUGH THE
MORNING THEN WILL DECREASE AS FRANCES SLOGS HER WAY ACROSS THE
CENTRAL FL PENINSULA. SEAS WILL TAKE A LITTLE LONGER TO DIMINISH...
BUT OVERALL SEAS SHOULD DROP BLO THE 12FT LVL BY DAYBREAK MONDAY...
AND BLO SCA CRITERIA BY DAYBREAK TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 74 86 76 / 100 100 70 20
MCO 85 72 87 75 / 100 100 80 40
MLB 85 75 86 76 / 100 100 70 20
VRB 85 75 86 77 / 100 100 70 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FLAGLER BEACH TO JUPITER INLET.
...INLAND HURRICANE WIND WARNING FOR OSCEOLA/OKEECHOBEE COS.
...INLAND TROPICAL STORM WIND WARNING FOR INTERIOR VOLUSIA/LAKE
SEMINOLE...ORANGE COUNTIES.
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA THRU SUNDAY.
...FLOOD WARNING ON THE ST JOHNS RIVER.
...TORNADO WATCH UNTIL 8 AM ALL EC FL COUNTIES.
&&
SHORT TERM...CRISTALDI
LONG TERM...BRAGAWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1202 AM EDT SUN SEP 5 2004 FLZ041-044>046-053-058-144-050500- INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- SOUTHERN LAKE- 1202 AM EDT SUN SEP 5 2004 ...RAIN SQUALLS WITH STRONG GUSTY WINDS WILL CONTINUE TO AFFECT ALL OF INTERIOR EAST CENTRAL FLORIDA... AT 12 AM...RADAR WAS DETECTING NUMEROUS RAIN BANDS MOVING ASHORE. THESE RAIN BANDS WERE PRODUCING DAMAGING WINDS ALONG THE COAST...THE WINDS WERE LESSENING AS THEY SPREAD INLAND. EXPECT FREQUENT WIND GUSTS OF 45 TO 55 MPH WITH OCCASIONAL WIND GUSTS TO 65 MPH. THESE CONDITIONS WILL CONTINUE THROUGH AT LEAST 2 AM. THE LEADING OF HURRICANE FRANCES EYEWALL HAS MOVE ONSHORE FROM FORT PIERCE TO WEST PALM BEACH. SOUTHEASTERN SAINT LUCIE AND EASTERN MARTIN COUNTIES WILL BE IN THE EYE FOR SEVERAL HOURS. RW/SMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1259 AM EDT SUN SEP 5 2004 FLZ041-044>046-053-058-144-050600- INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- SOUTHERN LAKE- 100 AM EDT SUN SEP 5 2004 ...INTENSE SQUALLS WITH WINDS AS HIGH AS 65 MPH WILL CONTINUE TO AFFECT ALL OF INTERIOR EAST CENTRAL FLORIDA... AT 100 AM...MELBOURNE RADAR INDICATED NUMEROUS RAINBANDS MOVING FROM THE ATLANTIC TO THE INTERIOR OF EAST CENTRAL FLORIDA. THESE RAINBANDS WERE PRODUCING DESTRUCTIVE WINDS ALONG THE COAST...BUT THE WINDS WERE LESSENING AS THEY SPREAD INLAND. EXPECT FREQUENT WIND GUSTS OF 45 TO 55 MPH WITH OCCASIONAL WIND GUSTS TO 65 MPH. THESE CONDITIONS WILL CONTINUE THROUGH AT LEAST 3 AM. RECENT REPORTS FROM ACROSS THE ORLANDO AND SANFORD METRO AREA INDICATED WIND GUSTS 45 TO 50 MPH. THE CIRCULATION CENTER OF HURRICANE FRANCES HAS MOVED ONSHORE FROM FORT PIERCE TO WEST PALM BEACH. THE HURRICANE WILL CONTINUE TO MOVE SLOWLY WEST ACROSS MARTIN AND ST. LUCIE COUNTIES AND INTO OKEECHOBEE COUNTY DURING THE EARLY MORNING HOURS. SOME OF THE MOST INTENSE RAINBANDS TO AFFECT INLAND AREAS WILL SPREAD ACROSS OSCEOLA AND OKEECHOBEE COUNTIES THROUGH 3 AM. SPRATT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
127 AM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM HURRICANE PORT MAYACA 26.98N 80.61W
09/05/2004 MARTIN FL UNKNOWN
85 MPH SUSTAINED WINDS.
&&
JACOBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 200 AM EDT SUN SEP 5 2004 FLZ041-044>046-053-058-144-050700- INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- SOUTHERN LAKE- 200 AM EDT SUN SEP 5 2004 ...INTENSE EYEWALL RAINBANDS ENTERING OSCEOLA AND OKEECHOBEE COUNTIES... ...SQUALLS FARTHER NORTH OVER INTERIOR EAST CENTRAL FLORIDA WILL REACH 55 MPH... AT 200 AM...THE CIRCULATION CENTER OF HURRICANE FRANCES WAS LOCATED OVER CENTRAL MARTIN COUNTY. THE HURRICANE WILL CONTINUE TO MOVE SLOWLY WEST ACROSS MARTIN AND ST. LUCIE COUNTIES AND INTO OKEECHOBEE COUNTY DURING THE EARLY MORNING HOURS. SOME OF THE MOST INTENSE RAINBANDS TO AFFECT INLAND AREAS WILL SPREAD ACROSS OSCEOLA AND OKEECHOBEE COUNTIES BETWEEN 2 AM AND 6 AM...WITH WIND GUSTS TO 60 MPH. LOCATIONS ALONG THE TRACK OF THE EYE WILL EXPERIENCE ONE TO THREE HOURS OF LIGHT WINDS...BEFORE DAMAGING WINDS RETURN IN ASSOCIATION WITH THE EASTERN EYEWALL. DO NOT VENTURE OUTSIDE AS DARKNESS WILL HIDE DOWNED POWER LINES...DEBRIS...FLOODED AREAS...AND OTHER HAZARDS. RESIDENTS SHOULD NOT BE LULLED INTO A FALSE SENSE OF SECURITY AS CONDITIONS WILL AGAIN DETERIORATE AS THE EASTERN EYEWALL APPROACHES. NUMEROUS RAINBANDS WILL CONTINUE TO MOVE ONSHORE FROM THE ATLANTIC AND INTO THE INTERIOR OF EAST CENTRAL FLORIDA. THESE RAINBANDS WERE PRODUCING DAMAGING WINDS ALONG THE COAST...BUT THE WINDS WILL LESSENING AS THEY SPREAD INLAND. EXPECT FREQUENT WIND GUSTS OF 35 TO 45 MPH WITH OCCASIONAL WIND GUSTS TO 55 MPH. THESE CONDITIONS WILL CONTINUE THROUGH AT LEAST 4 AM. RECENT REPORTS FROM ACROSS THE ORLANDO AND SANFORD METRO AREA INDICATED WIND GUSTS BETWEEN 34 AND 53 MPH. A WIND SENSOR OVER THE NORTHERN PORTION OF LAKE OKEECHOBEE REPORTED WINDS OF 58 MPH AT 145 AM. SPRATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 415 AM EDT SUN SEP 5 2004 FLZ041-044>046-141-144-147-050930- COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE- SEMINOLE-SOUTHERN LAKE- 415 AM EDT SUN SEP 5 2004 ...STRONG SQUALLS WILL CONTINUE TO AFFECT AREAS WELL NORTH OF THE CENTER OF FRANCES... AT 415 AM...OUTER RAINBANDS AND SQUALLS CONTINUED TO MOVE ONSHORE FROM THE ATLANTIC INTO VOLUSIA COUNTY AND SPIRAL WESTWARD ACROSS THE INTERIOR COUNTIES FROM SEMINOLE TO SOUTHERN LAKE COUNTY. WIND GUSTS WILL REACH 60 MPH ALONG THE VOLUSIA COUNTY COAST WITH THE STRONGER SQUALLS WITH LOWER WINDS...UP TO 50 MPH ACROSS THE INTERIOR. INTERVALS OF TORRENTIAL RAIN WILL CONTINUE WITH RAINFALL RATES OF ONE HALF INCH PER HOUR IN THE HEAVIER SQUALLS. WIND SENSORS IN THE LAST HOUR REPORTED GUSTS TO 59 MPH AT DAYTONA BEACH AND 56 MPH AT SANFORD. PB
The national radar mosaic for the moment the first event began.
5 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424588, 5424589, 5424590, 5424591, 5424592.